Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

August 25, 2021Lawrence County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 25, 2021, 2:29 PM EDT for Lawrence County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 2:29 PM EDT (18:29 UTC)
Expired
Aug 25, 2021, 3:00 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Hail
0.25 in
Wind
30

County Lawrence County, IN

The radar

The Louisville radar (KLVX), 98 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1708 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS83 KIND 251829
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
229 PM EDT Wed Aug 25 2021
 
INZ061-069-070-251900-
Martin IN-Lawrence IN-Greene IN-
229 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of eastern Martin,
southeastern Greene and Lawrence Counties through 300 PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Bedford, moving south at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of eastern Martin,
southeastern Greene and Lawrence Counties, including the following
locations... Williams, Avoca, Spring Mill State Park, Mitchell,
Indian Springs, Oolitic, Silverville, Huron, Tunnelton and Owensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3901 8683 3885 8631 3880 8627 3876 8628
      3875 8628 3874 8629 3873 8631 3869 8631
      3869 8668 3853 8668 3853 8672 3854 8672
TIME...MOT...LOC 1829Z 352DEG 27KT 3883 8671 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

AU/AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 25, 1:06 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 25, 1:06 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
106 PM EDT Wed Aug 25 2021

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 106 PM EDT Wed Aug 25 2021

With the widespread cloud cover across central Indiana currently
showed by the latest satellite imagery, temperatures have dropped
into the upper 70s to low 80s across much of the area.  The
convection that moved through the I-70 corridor has become much more
outflow dominant where it is currently moving to the south which has
significantly lessened the overall severe threat.  Further to the
north and west, additional areas of showers and storms continue to
pop up as outflow boundaries spread out from the initial convection.

With the loss of instability, not expecting quite the coverage over
the next few hours. Weather through the rest of the day will be
driven by the mesoscale conditions caused by the thunderstorms
rather than the diurnally driven factors earlier today.  This would
leave the highest threat areas across a line stretching from
Lawrence county through Jennings county through 4PM.

Little steering flow aloft has led to periods of stationary storms
which has led to brief flooding and flash flooding across Hendricks
and Marion counties along with southern Putnam.  Currently watching
a stationary area across Owen for possible flooding over the next
hour or two.

&&

.Forecast Update...
Issued at 915 AM EDT Wed Aug 25 2021

Have made a series of minor adjustments to the forecast as an area
of light to moderate rain continues to move southeast across the
northern and eastern portions of the forecast area as remnants of
overnight convection.  Confidence in the forecast today is
relatively low with a lot of weak influences in the overall weather
pattern.  An outflow boundary from the overnight convection is
currently situated across the southern portions of the forecast area
with a remnant MCV moving into western Ohio.  Convective debris is
leading to at least partly cloudy skies across much of the forecast
area which is likely to inhibit warming going into the afternoon.
The focus for the afternoon and evening remains the high
temperatures, but also now the potnetial for strong to severe
thunderstorms.

The overall storm threat looks to be fairly minimal, but with the
outflow boundary in place and the expected clearing late today,
can't rule out an isolated thunderstorm or even strong thunderstorm
late this afternoon into the evening with best chances across the
south.  Have some doubts that we end up clearing enough for more
than isolated thunderstorm initiation and will reevaluate as more
12Z data comes in.

Will continue the Heat Advisory for now, but with the aforementioned
cloud cover, have doubts that much of the area will see heat
indices in the low 100s to 105. Again, will monitor the cloud
cover and analyze additional model data before making a final
decision late this morning or early afternoon.

&&

.Short Term...(Today through Thursday)
Issued at 245 AM EDT Wed Aug 25 2021

...Hot and Humid Weather will continue...

Surface analysis early this morning shows strong high pressure in
place across Appalachia...with SW surface flow in place across
Central Indiana. Water vapor imagery shows strong and broad high
pressure in place aloft across TX and OK...extending its influences
across the deep south to the Carolinas. This high was keeping the
main storm track across the northern plains states. Radar shows
convection entering NW Central Indiana with a diminishing trend and
warming tops on GOES16. Dew points remained quite moist...in the
lower 70s.

Today...little change is expected within the overall pattern. HRRR
shows the ongoing convection continuing to diminish and drift east
this morning along with its associated weak short wave aloft.
Although the models have been handling upper forcing
poorly...another weak wave is shown to push across northern Indiana
this afternoon. Forecast soundings show a bit more warm air within
the lower levels today...resulting in higher convective temps and a
small cap. CAPE is still above 1500 j/kg this afternoon with pwats
over 1.75. HRRR suggests convective development late this afternoon
and evening as peak heating and the possible short wave forcing
aloft combine to generate storms. Thus will stick with a similar
forecast to yesterday...hot and humid with small chances for
afternoon and evening showers/storms. Will continue the heat
advisory as very similar conditions to yesterday...afternoon heat
index readings between 100 and 105 will be expected.

Tonight...the models show the departure of the upper short
wave...however as we have seen this morning...convection upstream
still could drift into our area given the very moist air mass. As
confidence is low with any forcing and evolution of upstream
convection tomorrow...it seems prudent to include some small chances
for showers/storms overnight. Again best pops would be found across
the northern parts of the forecast area near the main steering flow
aloft. Again will trend lows close to the expected dew points.

On Thursday...models show another weak wave pushing toward Indiana
from Northern Indiana within the flow aloft late in the afternoon.
Forecast soundings at that time show a very favorable column for
convection with convective temperatures near 90...CAPE over 3000
j/kg and pwats over 1.90 inches. Little overall change appears to be
in place within the lower levels with gulf flow still in place. Thus
will again keep some chc pops in place...mainly in the afternoon and
evening...during peak heating hours. Will not be surprised if a heat
advisory is again needed on Thursday...but we will cross that bridge
when we get there.

&&

.Long Term...(Thursday night through Tuesday)
Issued at 245 AM EDT Wed Aug 25 2021

Ensemble means suggest upper ridging will hold over the Ohio
Valley through the end of the week. By early next week, this ridge
may get pushed back towards the southern Plains/Rockies, as a short
wave trough digs southeast through the Great Lakes.

It appears that a frontal system will meander over the Great Lakes
through this upcoming weekend, although mesoscale convective
outflows may push the effective boundary farther south. In addition,
thickness patterns suggest potential for convective clusters to drop
south or southeast from the Great Lakes. Therefore, will keep Pops
for thunderstorms in the forecast through the weekend.

Ensemble means suggest the Great Lakes front will begin to get a
shove south by early next week, as the upper trough moves by.
However, there is still some variance among the ensemble members as
to how far south the front will get by next Tuesday. If the faster
solutions end up verifying, dry conditions may arrive by next
Tuesday. For now, due to the uncertainty of the frontal position,
will hold onto PoPs through next Tuesday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 106 PM EDT Wed Aug 25 2021

IMPACTS:
-Convection over the next few hours may lead to brief restrictions
at BMG.  Additional convection possible, but unlikely later today
and tonight.
-MVFR to IFR vsby restrictions from 10Z to 13Z tomorrow from patchy
fog.
-Variable winds expected during storms, but generally southerly at 5-
10kts.

DISCUSSION:
An area of showers and storms continues to move through Indiana with
rain ongoing at BMG. Expect that the current coverage of showers and
storms will continue to decrease with low confidence in chances
later today.  Will likely have to address any pop up shower or
storms with an amendment vs having any discrete mention. VFR vsby
and cigs expected outside of convection other than a brief period of
fog tomorrow morning with best chances at LAF and IND.  Winds will
generally be southerly at 5-10kts with brief northerly winds in
convection over the next few hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ021-028-029-031-
035-043-051-060-067>069.

&&

Mesoscale...White
Update...White
Short Term...Puma
Long Term...JAS
Aviation...White
Hazardous weather outlook, Aug 25, 3:36 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
336 AM EDT Wed Aug 25 2021

INZ021-028>031-035>049-051>057-060>065-067>072-260745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
336 AM EDT Wed Aug 25 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon and evening. The storms may
produce gusty winds...heavy rain and lightning.

Heat index values will reach between 100 and 105 this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered showers and storms are possible at times from
Thursday through Monday, especially during the afternoon hours.
Organized severe storms do not appear likely at this time, but
lightning is a threat with any thunderstorm. Heavy downpours and
localized flooding will also be possible.

Afternoon heat index values as high as 100 to 105 degrees can be
expected across portions of central Indiana Thursday and perhaps
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 25, 1:26 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
126 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     PLAINFIELD              39.70N 86.39W
08/25/2021                   HENDRICKS          IN   PUBLIC

            TREE LIMBS WERE BLOWN DOWN. LOCATION AND
            TIME ESTIMATED.

&&

BH
Local storm report, Aug 25, 1:29 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
129 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     1 W AVON                39.76N 86.40W
08/25/2021                   HENDRICKS          IN   PUBLIC

            A TREE WAS BLOWN DOWN NEAR AVON INTERMEDIATE
            WEST AND ACCOMPANIED BY DIME SIZE HAIL AND
            TORRENTIAL RAIN. REPORT WITH PHOTO RECEIVED
            VIA FACEBOOK. TIME IS APPROXIMATED.

&&

BH
Local storm report, Aug 25, 1:33 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
133 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HEAVY RAIN       5 W GREENWOOD           39.62N 86.21W
08/25/2021  M1.31 INCH       JOHNSON            IN   TRAINED SPOTTER

            THIS AMOUNT FELL NEAR MORGANTOWN AND SMITH
            VALLEY IN JUST OVER ONE HOUR.

&&

BH
Local storm report, Aug 25, 1:43 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
143 PM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HEAVY RAIN       PLAINFIELD              39.70N 86.39W
08/25/2021  E4.00 INCH       HENDRICKS          IN   PUBLIC

            LOCATION APPROXIMATED.

&&

BH
Special weather statement, Aug 25, 2:00 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
200 PM EDT Wed Aug 25 2021

INZ070-071-251830-
Lawrence IN-Jackson IN-
200 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of Lawrence and
southwestern Jackson Counties through 230 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Lawrence and
southwestern Jackson Counties, including the following locations...
Medora, Heltonville, Norman, Avoca, Pleasant View, Spring Mill State
Park, Mitchell, Oolitic, Tunnelton and Kurtz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 8657 3899 8658 3899 8645 3896 8620
      3876 8612 3877 8617 3878 8618 3878 8620
      3877 8622 3878 8623 3877 8624 3876 8626
      3877 8626 3877 8628 3874 8629 3873 8631
      3869 8631 3869 8641
TIME...MOT...LOC 1759Z 332DEG 24KT 3886 8641

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AU/AW
Special weather statement, Aug 25, 2:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
229 PM EDT Wed Aug 25 2021

INZ061-069-070-251900-
Martin IN-Lawrence IN-Greene IN-
229 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of eastern Martin,
southeastern Greene and Lawrence Counties through 300 PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Bedford, moving south at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Martin,
southeastern Greene and Lawrence Counties, including the following
locations... Williams, Avoca, Spring Mill State Park, Mitchell,
Indian Springs, Oolitic, Silverville, Huron, Tunnelton and Owensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3901 8683 3885 8631 3880 8627 3876 8628
      3875 8628 3874 8629 3873 8631 3869 8631
      3869 8668 3853 8668 3853 8672 3854 8672
TIME...MOT...LOC 1829Z 352DEG 27KT 3883 8671

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AU/AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:54 PM EDTSpecial Weather StatementINDFountain, Warren36 min
Aug 25, 10:58 AM EDTSpecial Weather StatementINDMarion32 min
Aug 25, 11:00 AM EDTSpecial Weather StatementINDMorgan30 min
Aug 25, 11:10 AM EDTAreal Flood WarningINDPutnam3 hr
Aug 25, 11:19 AM EDTSpecial Weather StatementINDMarion26 min
Aug 25, 11:27 AM EDTSpecial Weather StatementINDHendricks18 min
Aug 25, 11:41 AM EDTSpecial Weather StatementINDHendricks19 min
Aug 25, 11:45 AM EDTSevere Thunderstorm WarningINDHendricks30 min
Aug 25, 11:49 AM EDTSpecial Weather StatementINDJohnson26 min
Aug 25, 11:56 AM EDTFlash Flood WarningINDHendricks, Marion4 hr
Aug 25, 12:05 PM EDTSevere Thunderstorm WarningINDJohnson, Morgan, Shelby25 min
Aug 25, 12:24 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Shelby36 min
Aug 25, 2:00 PM EDTSpecial Weather StatementINDLawrence30 min
Aug 25, 2:08 PM EDTAreal Flood WarningINDOwen, Putnam3 hr
Aug 25, 3:03 PM EDTSpecial Weather StatementINDMartin27 min
Aug 25, 4:02 PM EDTAreal Flood WarningINDDaviess, Greene, Knox, Sullivan3 hr
Aug 25, 4:29 PM EDTSpecial Weather StatementINDSullivan31 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.